Alabama, 2008

Hail and Damaging Wind in Alabama, December 24, 2008

December 24, 2008 · NWS MOB · 2 events in 2 counties and zones

Severe thunderstorms produced large hail and damaging winds across portions of southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms produced large hail and damaging winds across portions of southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 24, 3:44 PM CST, 26 minutes earlier.

Area forecast discussion, Dec 24, 3:44 PM CST, 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
344 PM CST WED DEC 24 2008

CORRECTED PRELIMINARY NUMBERS TO REFERENCE AFTERNOON PACKAGE

.SHORT TERM TONIGHT AND CHRISTMAS DAY...ON THE WEATHER MAPS...UPPER
LEVEL ANTICYCLONE POSITIONED OVER THE GREATER ANTILLES OF THE
CARIBBEAN IS ALLOWING FOR A FAST SOUTHWEST FLOW ALOFT TO BE
POSITIONED OVER THE GULF COAST. AT THE SURFACE...A FRONTAL BOUNDARY WAS
ANALYZED FROM THE OHIO RIVER VALLEY THROUGH EASTERN ARKANSAS TO
SOUTHEAST TEXAS. DUE TO ISENTROPIC LIFT...BANDS OF SHOWERS AND A FEW
THUNDERSTORMS WERE ALIGNED NORTHEAST TO SOUTHWEST OVER THE GULF
COAST. AS FRONT EDGES CLOSER TONIGHT...EXPECT TO SEE THIS CONTINUE.
DUE TO THE DEGREE OF DEEP LAYER MOISTURE PRESENT (PRECIPITABLE WATERS
1.75 INCHES) SETTLING INTO THE GULF COAST TONIGHT...SHOWERS AND
THUNDERSTORMS LOOK TO BE EFFICIENT RAINFALL PRODUCERS. GIVEN WHAT WE
SEE FROM RADAR TRENDS...HAVE PLACED A MAXIMUM OF A HALF TO THREE
QUARTERS OF AN INCH OF RAIN IN GRIDS TONIGHT. WOULD NOT BE SURPRISED
TO SEE LOCALLY HIGHER AMOUNTS. SEVERE WEATHER THREAT IS LOW AS UPPER
LEVEL ENERGY OVER THE MID MISSISSIPPI RIVER VALLEY LIFTS QUICKLY
NORTHEAST AND LARGE SCALE ASCENT BEGINS TO DIMINISH.

FRONT IS FORECAST TO STALL OVER THE HEART OF THE FORECAST AREA
TONIGHT...WITH THE POTENTIAL OF OVERNIGHT FOG FORMING BEING LIKELY
DUE TO THE WARM AND MOIST AIRMASS. RUDOLPH COULD HAVE SOME DIFFICULTY
NAVIGATING SANTAS SLEIGH TONIGHT AS FOG COULD BE DENSE. VISIBILITIES
COULD BE RESTRICTED TO A QUARTER MILE OR LESS ESPECIALLY CLOSER TO
BAYS AND COASTAL WATERWAYS AS LIGHT SOUTHERLY FLOW MAINTAINS THE
MID/UPPER 60 DEWPOINTS OVER THE COOLER WATER TEMPERATURES THERE. WILL
KEEP THE FOG GOING INTO THE MORNING ON CHRISTMAS WHILE MAINTAINING IT
A BIT LONGER NEAR AND OVER THE WATER.

THE FRONT BEGINS A NORTHWARD RETREAT LATER IN THE DAY THURSDAY AS
SOUTHEAST FLOW BECOMES BETTER ESTABLISHED. DAILY HIGHS AND LOWS WILL
BE UNSEASONABLY WARM. /10

&&

.LONG TERM FRIDAY THROUGH WEDNESDAY...HIGH PRESSURE RIDGE OVER THE
EAST COAST PROVIDES FOR A CONTINUATION OF THE UNSEASONABLE WARMTH
UNDER A SOUTHEAST TO SOUTHERLY SURFACE WIND THROUGH SATURDAY.
NOT SEEING ENOUGH IN THE GUIDANCE TO ADD UPON WHAT WAS PASSED TO US
FROM THE MIDNIGHT SHIFT AS FAR AS WEATHER IS CONCERNED. SMALL CHANCE
OF SHOWERS OR PATCHY DRIZZLE/AREAS OF FOG..LOCALLY DENSE STILL
FAVORED FRIDAY NIGHT AND SATURDAY MORNING.

NEXT COLD FRONT...PROGGED TO ENTER THE NORTHWEST PORTION OF THE
FORECAST AREA SATURDAY EVENING...MOVES SOUTHEAST OVERNIGHT AND SUNDAY
MORNING...WITH UPPER LEVEL SUPPORT BECOMING ADEQUATE FOR DEEPER
CONVECTION.

COLD FRONT SLIPS INTO THE NORTHERN GULF SUNDAY. AFTER UNSEASONABLE
WARMTH TO START THE OUTLOOK...DAYTIME TEMPERATURES LOOK TO BECOME MORE
IN LINE WITH CLIMATOLOGY EARLY NEXT WEEK WHILE NIGHTTIME LOWS LOOK TO BE
AT OR SLIGHTLY BELOW NORMALS THEN. /10

&&

.AVIATION (18Z ISSUANCE)...GENERALLY IFR CONDITIONS PREVAILING THIS
AFTERNOON WITH SCATTERED SHRA AND ISOLATED THUNDERSTORMS MOVING
NORTHEAST ACROSS THE AREA. EXPECT THIS TREND TO CONTINUE OVERNIGHT...
WITH LIFR CONDITIONS EXPECTED LATER IN THE EVENING AND OVERNIGHT...AS
CIGS LOWER TO AROUND 500 FEET AT TIMES AND VSBYS LOWER TO AROUND 1/2SM
SOME LOCATIONS. 12/DS

&&

.MARINE...WINDS OVER THE COASTAL WATERS HAVE DECREASED THIS AFTERNOON
AND ARE NOW GENERALLY BELOW EVEN SCEC LEVELS. WILL DROP ALL HEADLINES
FOR WINDS WITH THE AFTERNOON CWF PACKAGE...BUT WILL MAINTAIN A SMALL
CRAFT ADVISORY FOR SEAS BEYOND 20 NMI OFFSHORE AS BUOYS CONTINUE TO
REPORT SEAS RUNNING 6 TO 8 FEET HERE. AS WINDS CONTINUE TO DECREASE
THIS EVENING...WILL PROBABLY BE ABLE TO DROP THIS ADVISORY WITH THE
930 PM CFW EVENING UPDATE. A LIGHT ONSHORE FLOW IS EXPECTED THROUGH
CHRISTMAS DAY...THEN GRADUALLY INCREASING TO SCEC LEVELS AGAIN DURING
THE EARLY PART OF THE WEEKEND AS A FRONT APPROACHES THE AREA. THIS
FRONT WILL LIKELY MOVE EAST ACROSS THE COASTAL WATERS ON SUNDAY...
WITH WINDS SHIFTING TO OFFSHORE IN ITS WAKE. 12/DS

&&

.FIRE WEATHER...THE WARM AND MOIST AIRMASS PRESENTS AN UNSETTLED
WEATHER PICTURE FORECAST THROUGH FRIDAY. DUE TO POOR NIGHTTIME
DISPERSION AND LIGHT SOUTHERLY WINDS...FOG WILL LIKELY FORM AND BE
THE MOST CONCERN. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      62  73  62  76 /  80  60  20  10
PENSACOLA   63  75  64  75 /  60  50  10  10
DESTIN      65  75  65  75 /  50  30  10  10
EVERGREEN   59  71  60  77 /  80  60  20  20
WAYNESBORO  55  68  62  77 /  80  50  20  20
CAMDEN      55  68  61  77 /  90  60  30  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM WEDNESDAY
     FOR THE FOLLOWING ZONES: WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Dec 24, 4:50 AM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
450 AM CST WED DEC 24 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-251100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
450 AM CST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

STRONG SOUTHEAST WINDS AT 20 TO 25 KNOTS OVER THE MARINE WATERS WILL
GRADUALLY DIMINISH TO AROUND 15 KNOTS THROUGH EARLY AFTERNOON.
SEAS RANGING FROM 7 TO 10 FEET WILL GRADUALLY SUBSIDE TO AROUND 4
FEET BY LATE TODAY.

AS THE WINDS DROP BELOW 20 KNOTS...AREAS OF FOG WILL FORM OVER THE
COOLER NEAR SHORE WATERS.  THE FOG WILL BECOME MORE WIDESPREAD AND
DENSE LATE TODAY AND TONIGHT...WITH VISIBILITIES LESS THAN ONE
NAUTICAL MILE.  THE DENSE FOG WILL SPREAD INLAND THROUGH THE COURSE
OF THE EVENING AND OVERNIGHT HOURS.

A COLD FRONT MOVING SOUTHEAST ACROSS THE LOWER MISSISSIPPI RIVER
VALLEY TODAY WILL BEGIN TO STALL OVER SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA AFTER MIDNIGHT TONIGHT.  ALONG AND AHEAD OF THE
FRONT...A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS WILL GRADUALLY
WEAKEN AS IT MOVES TO THE CENTRAL GULF COAST REGION THROUGH TONIGHT.
AHEAD OF THE FRONT...SCATTERED TO NUMEROUS SHOWERS WILL MOVE NORTH
ACROSS THE REGION.  NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...CHRISTMAS DAY THROUGH TUESDAY.

THE STALLED FRONTAL BOUNDARY JUST NORTH OF THE GULF COAST WILL
RETREAT INLAND AS A WARM FRONT CHRISTMAS DAY.  A WARM AND MOIST
AIRMASS WILL MOVE BACK INLAND THROUGH LATE IN THE WEEK.  AREAS OF
FOG WILL BE POSSIBLE ALONG THE COAST AND OVER THE NEAR SHORE COASTAL
WATERS THROUGH LATE IN THE WEEK...AND OVER THE INLAND AREAS AT
NIGHT.  VISIBILITIES IN FOG WILL BE REDUCED TO ONE NAUTICAL MILE OR
LESS.

ANOTHER COLD FRONTAL SYSTEM WILL APPROACH FROM THE NORTHWEST ON
SATURDAY.  THERE IS A SLIGHT CHANCE THAT A FEW SEVERE THUNDERSTORMS
MAY DEVELOP ALONG AND AHEAD OF THE FRONT LATE SATURDAY INTO EARLY
SUNDAY ACROSS PORTIONS OF INTERIOR SOUTHEAST MISSISSIPPI AND
INTERIOR SOUTHWEST ALABAMA.  STAY TUNED FOR ADDITIONAL FORECASTS AND
UPDATES REGARDING ANY SEVERE WEATHER THREAT SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH CHRISTMAS DAY.

/05

In the hours before

Special weather statement, Dec 24, 3:28 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
328 PM CST WED DEC 24 2008

ALZ052-053-242230-
WASHINGTON-CLARKE-
INCLUDING THE CITIES OF...GROVE HILL...
328 PM CST WED DEC 24 2008

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND CLARKE
COUNTIES...

AT 326 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF YARBO...MOVING NORTHEAST AT 30
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BIGBEE...FRANKVILLE...SAINT STEPHRNS...WINN...GROVE HILL AND CHILTON
THROUGH 430 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE...OCCASIONAL LIGHTNING...AND
WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

The radar

The Mobile radar (KMOB), 127 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
December 24, 4:10 PM CST to 4:12 PM CST
Where
Monroe County, Monroeville
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
31.520, -87.330

A Travel Inn on 136 near Highway 184 had the roof blown off by winds estimated at 60-70 mph. A few hundred yards down from the motel a couple of dead tees were blown down. A trailer had its skirting blown out and a limb was blown into to the top of the trailer.

Hail, Baldwin

When
December 24, 5:40 PM CST to 5:42 PM CST
Where
Baldwin County, Bay Minette
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.880, -87.780

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139658, 139657.